MAUDE Adverse Event Report: BRAINLAB AG IPLAN STEREOTAXY (VERSION 3.0.6); PLANNING SYSTEM, STEREOTAXIC INSTRUMENT

BRAINLAB AG IPLAN STEREOTAXY (VERSION 3.0.6); PLANNING SYSTEM, STEREOTAXIC INSTRUMENT
Model Number 21210I
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/28/2016
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a laser fiber was placed at an unintended location in the brain with the brainlab device involved, despite according to the hospital: - there were no laser ablations nor any resections at an unintended target in the brain performed for this patient.- the second (corrected) fiber placement at the same day was in the desired location and the surgery was completed successfully as intended.- there were no (remaining) negative clinical effects to this patient, neither due to the fiber placement nor due to the delay of surgery/anesthesia.- there are no further remedial actions necessary, done or planned for this patient.According to the results of brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the unintended location of the fiber placement is an error in the usage of the device.Inadvertently, a former ct image set from a surgery before of the same patient with the same stereotactic frame in a different position on the patient's head (from another scanner with a different scan date), was used for stereotactic arc coordinate calculation instead of the correct, newest ct with the current frame position.There is no indication of a (systematic) error or malfunction of the brainlab device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Corresponding to the root cause, brainlab intends to re-iterate the relevant topics regarding the use of the device (incl.Scan date and identifier displays) to this customer.
 
Event or Problem Description
A minimally invasive surgical procedure for laser ablation in the left hippocampus area of the brain was intended to be performed, the brainlab iplan stereotaxy planning software was used to plan the trajectory in a pre-operative mri dataset.During the procedure the surgery team: - attached the radionics brw head frame (non-brainlab, compatible to the brainlab planning sw) to the patient's head.- obtained a cranial ct image set using the airo scanner, and pushed the image set to the brainlab iplan stereotaxy planning sw.- in the planning sw, inadvertently selected a former, 2 weeks old other ct image set from a different surgery before of the same patient with the same stereotactic frame in a different position on the patient's head, and fused this ct set to the pre-operative mri containing the intended trajectory.- recorded the coordinates for the settings of the stereotactic arc (radionics crw) for the planned trajectory from the planning sw (using the different, former position of the stereotactic frame on the head).- aligned the stereotactic arc to the calculated coordinates, and checked the arc's trajectory on a stereotactic phantom.- put the stereotactic arc on the patient, and used the arc to place the non-brainlab laser fiber into the brain.- performed an intra-operative ct with the airo scanner to confirm placement of the fiber (before laser ablation).- sent this new intra-op ct to the brainlab planning sw and fused it to the existing plan, and detected that the position of the stereotactic frame was different than in the former ct used for trajectory planning, and that the fiber was not placed in the intended location (the target point differed by ca.18mm from the intended target, the entry point by ca.36mm).- removed the laser fiber and stereotactic arc, and performed another ct scan to ensure that there is no bleeding in the brain.- woke up the patient from anesthesia to confirm that the patient is well, and decided to send the patient to the ct department for a new ct scan with the stereotactic frame.- this ct scan was loaded into the brainlab planning sw, fused and planning completed with current coordinates recorded, laser fiber placed correspondingly again with the stereotactic arc, and laser ablation was completed with mri support successfully as intended at the same day.According to the hospital: - there were no laser ablations nor any resections at an unintended target in the brain performed for this patient.- the second (corrected) fiber placement at the same day was in the desired location and the surgery was completed successfully as intended.- there were no (remaining) negative clinical effects to this patient, neither due to the fiber placement nor due to the delay of surgery/anesthesia of ca.3h.- there are no further remedial actions necessary, done or planned for this patient.

Brand Name
IPLAN STEREOTAXY (VERSION 3.0.6)
Common Device Name
PLANNING SYSTEM, STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BRAINLAB AG
kapellenstrasse 12
feldkirchen, 85622
GM  85622
MDR Report Key6033531
Report Number8043933-2016-00037
Device Sequence Number10927913
Product Code HAW
UDI-Device Identifier04056481000646
UDI-Public04056481000646
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K101627
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number21210I
Device Catalogue Number21356-01D
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2016
Initial Report FDA Received Date10/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;